Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 9, NWS Morristown, TN

September 8, 2014Claiborne County, Grainger County, Hancock County, Tennessee; Lee County, Virginia

NWS Morristown, TN issued this flash flood warning at Sep 8, 2014, 11:48 PM EDT for Claiborne County, Grainger County, Hancock County, Tennessee; Lee County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2014, 11:48 PM EDT (03:48 UTC)
Expired
Sep 9, 2014, 2:45 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Claiborne County, TN, Grainger County, TN, Hancock County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 33 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 12:40 AM EDTFLASH FLOODTazewell, TNFLOWING WATER AND DEBRIS IN NEW TAZEWELL ALONG NORTH BROAD ST. SEVERAL CARS NEARLY FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.8 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WGUS54 KMRX 090348
FFWMRX
TNC025-057-067-VAC105-090645-
/O.NEW.KMRX.FF.W.0009.140909T0348Z-140909T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1148 PM EDT MON SEP 8 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN HANCOCK COUNTY IN EASTERN TENNESSEE...
  NORTHERN GRAINGER COUNTY IN EASTERN TENNESSEE...
  CLAIBORNE COUNTY IN EASTERN TENNESSEE...
  SOUTHWESTERN LEE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 245 AM EDT
    
* AT 1146 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER EASTERN CLAIBORNE AND NORTHEAST GRAINGER COUNTIES. 
  RAINFALL BETWEEN 3 AND 4 INCHES OF RAIN HAVE ALREADY FALLEN. FLASH 
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NEW TAZEWELL...BEAN STATION...TAZEWELL...HARROGATE-SHAWANEE...
  CUMBERLAND GAP...EVANSTON...SPRINGDALE...HOWARD QUARTER...THORN
  HILL...EWING...LONE MOUNTAIN...ROSE HILL...SANDLICK AND ARTHUR.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO POSSIBLY 2 INCHES ARE POSSIBLE 
IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3640 8324 3640 8328 3638 8329 3635 8326
      3629 8326 3630 8337 3631 8368 3635 8367
      3636 8370 3634 8371 3635 8374 3658 8374
      3658 8369 3662 8365 3667 8352 3667 8342
      3669 8337 3672 8327

$$

DH
1 follow-up statement
626 
WGUS74 KMRX 090454
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1254 AM EDT TUE SEP 9 2014

TNC025-057-067-VAC105-090645-
/O.CON.KMRX.FF.W.0009.000000T0000Z-140909T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HANCOCK TN-GRAINGER TN-CLAIBORNE TN-LEE VA-
1254 AM EDT TUE SEP 9 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT FOR
WESTERN HANCOCK...NORTHERN GRAINGER...CLAIBORNE AND SOUTHWESTERN LEE
COUNTIES...

AT 1249 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE 
ALREADY FALLEN ACROSS MAINLY EASTERN PARTS OF CLAIBORNE COUNTY. 

MINOR FLOODING WAS REPORTED IN THE NEW TAZEWELL AREA...AND MORE 
LIGHT TO MODERATE RAIN WILL CONTINUE IN THE FLASH FLOOD WARNING 
AREAS...FOR AT LEAST THE NEXT HOUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE... NEW 
TAZEWELL...BEAN STATION...TAZEWELL...HARROGATE-SHAWANEE... 
CUMBERLAND GAP...EVANSTON...SPRINGDALE...HOWARD QUARTER...THORN 
HILL...EWING...LONE MOUNTAIN...ROSE HILL...SANDLICK AND ARTHUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3640 8324 3640 8328 3638 8329 3635 8326
      3629 8326 3630 8337 3631 8368 3635 8367
      3636 8370 3634 8371 3635 8374 3658 8374
      3658 8369 3662 8365 3667 8352 3667 8342
      3669 8337 3672 8327

$$

TG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 10:39 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 8, 10:39 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1039 PM EDT MON SEP 8 2014

.DISCUSSION...QUICK UPDATE. LATEST SURFACE ANALYSIS SHOWS
INVERTED TROUGH MOVING SLOWLY EAST WITH LOW-LEVEL CONVERGENCE
STRENGTHENING. HAVE UP POPS AND CONTINUED THROUGH THE OVERNIGHT
HOURS. EVEN THOUGH CONVECTION IS LOW TOPPED...MOIST AIRMASS AND
SLOW NATURE OF BOUNDARY ARE PRODUCING HEAVY RAINFALL AMOUNTS. MAIN
CONCERN WILL REMAIN HEAVY RAINFALL AND LOCALIZED FLASH FLOODING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  89  68  92 /  40  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  87  67  90 /  30  10  10  20
OAK RIDGE, TN                       66  87  67  90 /  40  10  10  20
TRI CITIES AIRPORT, TN              59  86  62  88 /  30  20  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Sep 8, 3:09 AM EDT, 20 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 AM EDT MON SEP 8 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
309 AM EDT MON SEP 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AT THIS TIME IT APPEARS THAT CONVECTION THAT OCCURS THROUGH MUCH OF
THE PERIOD WILL REMAIN NON-SEVERE. HOWEVER...ON THURSDAY A
STRONGER STORM SYSTEM WILL BUILD INTO THE SOUTHERN APPALACHIAN
REGION AND THUNDERSTORMS THAT FORM AHEAD OF THE SYSTEM'S COLD FRONT
COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED FOR THE NEXT SEVERAL DAYS.

In the hours before

Special weather statement, Sep 8, 7:00 PM EDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 PM EDT MON SEP 8 2014

NCZ060-TNZ087-082345-
CHEROKEE NC-SOUTHEAST MONROE TN-
700 PM EDT MON SEP 8 2014

...SPECIAL WEATHER STATEMENT...

AT 659 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF MURPHY...MOVING EAST AT 5 TO 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANDREWS...MURPHY...CULBERSON...HIAWASSE DAM...HOT HOUSE...UNAKA...
MARBLE AND VIOLET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. HOURLY RAINFALL RATES UP TO 1 INCH OR MORE ARE
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3499 8432 3522 8429 3527 8423 3526 8420
      3533 8403 3524 8401 3522 8397 3526 8384
      3524 8374 3525 8371 3520 8373 3519 8371
      3511 8391 3505 8397 3502 8396 3499 8401
TIME...MOT...LOC 2259Z 250DEG 10KT 3518 8412

TG
Special weather statement, Sep 8, 11:17 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1117 PM EDT MON SEP 8 2014

TNZ068-084>086-090400-
NORTHWEST MONROE TN-LOUDON TN-MCMINN TN-MEIGS TN-
1117 PM EDT MON SEP 8 2014

...SPECIAL WEATHER STATEMENT...

AT 1115 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DECATUR...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS...SWEETWATER...MADISONVILLE...DECATUR...ENGLEWOOD...NIOTA...
PHILADELPHIA...HILLSVIEW...CLEAR WATER...MURRAY STORE AND RICEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. HOURLY RAINFALL RATES UP TO 1 INCH PER HOUR ARE
LIKELY WITH THIS STORM. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3534 8492 3563 8472 3566 8462 3564 8462
      3565 8459 3566 8457 3567 8454 3568 8452
      3571 8442 3544 8436 3535 8486 3536 8488
      3535 8488
TIME...MOT...LOC 0315Z 260DEG 12KT 3554 8468

TG
Special weather statement, Sep 8, 11:47 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1147 PM EDT MON SEP 8 2014

TNZ015-016-038>040-042-070-090430-
NORTHWEST COCKE TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-HAMBLEN TN-
GRAINGER TN-NORTHWEST GREENE TN-
1147 PM EDT MON SEP 8 2014

...SPECIAL WEATHER STATEMENT...

AT 1145 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SNEEDVILLE TO NEAR
MORRISTOWN TO NEAR DANDRIDGE...AND MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...NEWPORT...ROGERSVILLE...DANDRIDGE...SNEEDVILLE...BEAN
STATION...WHITE PINE...BANEBERRY...PARROTTSVILLE...RUSSELLVILLE...
MOSHEIM...BULLS GAP...LOWLAND...KYLES FORD...EVANSTON...MCCLOUD...
TREADWAY...ROMEO...ST. CLAIR AND KLONDIKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. HOURLY RAINFALL RATES GREATER THAN ONE INCH
PER HOUR ARE POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3659 8292 3628 8292 3593 8312 3597 8351
      3625 8335 3660 8332
TIME...MOT...LOC 0345Z 264DEG 12KT 3656 8329 3627 8331 3605 8344

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:02 PM EDTAreal Flood AdvisoryMRXCampbell, Scott118 min
Sep 8, 10:02 PM EDTAreal Flood AdvisoryMRXClaiborne, Union118 min
Sep 8, 11:17 PM EDTSpecial Weather StatementMRXMcMinn43 min
Sep 8, 11:47 PM EDTSpecial Weather StatementMRXHamblen, Hancock, Hawkins, Jefferson43 min

Nearby

Flash Flood Warnings in Tennessee, 2014Flash Flood Warnings in Virginia, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.